Since approval by the FDA in 1960, oral contraception (the Pill) has become one of the most popular forms of birth control used today. Millions of women are prescribed the Pill each year in this country, but very few are aware that oral contraceptives are a common trigger of hair loss.
The Pill suppresses ovulation by the combined actions of the hormones estrogen and progestin, or in some cases progestin alone. Women who are predisposed to hormonal-related hair loss, or who are hypersensitive to the hormonal changes taking place in their bodies, can have hair loss to varying degrees while on the Pill or, more commonly, several weeks or months after stopping the Pill. (However, the Pill can be prescribed for androgenetic alopecia - female pattern baldness. See Treatments.)
The American Hair Loss Association (ALHA) recognizes that for the most part oral contraceptives are a safe and effective form of birth control. It also recognizes that the Pill has been clinically proven to have other health benefits for some women who use them. However, the AHLA believes that it is imperative for all women -- especially for those who have a history of hair loss in their family -- to be aware of the potentially devastating effects birth control pills can have on normal hair growth.
The AHLA recommends that all women interested in using oral contraceptives for the prevention of conception should only use low-androgen index birth control pills. Pills with the least androgenic activity include norgestimate (in Ortho-Cyclen, Ortho Tri-Cyclen), norethindrone (in Ovcon 35), desogestrel (in Mircette), or ethynodiol diacetate (in Demulen, Zovia). If there is a strong predisposition for genetic hair loss in your family, the AHLA recommends the use of another non-hormonal form of birth control. Each woman should decide based on her own needs in consultation with her own doctor.
The hormonal contraceptives listed below have a significant potential for causing or exacerbating hair loss. Note that any medication or therapy that alters a woman's hormones -- including, but not limited to, contraceptives -- can trigger hair loss.
Published on March 1, 2010